Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 47, NWS Charleston, WV

July 30, 1999Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 30, 1999, 10:28 AM EDT for Logan County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 10:28 AM EDT (14:28 UTC)
Expired
Jul 30, 1999, 11:00 AM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-509 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:19 AM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 4:19 AM EDT, 6 hours 9 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-
083>087-KYZ101>103-105-301430-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT FRI JUL 30 1999

THIS WILL BE VERY SHORT DUE TO CONTINUING CONVECTION OVER THE AREA.
AFTER CONVECTION EXITS...RIDGING AT MOST LEVELS WILL PROVIDE FOR HOT
AND DRY CONDITIONS THROUGH SATURDAY. BELIEVE THAT CONVECTION WILL
EXIT EARLY ENOUGH SO THAT MANY AREAS WILL HAVE ENOUGH TIME TO REACH
HEAT ADVISORY CRITERIA. PUTTING UP THE ADVISORY FOR ALL OF OUR SE
OHIO COUNTIES AS WELL AS WEST CENTRAL WV. WILL TELL DAY SHIFT TO
WATCH FOR LAGGING TEMPS DUE TO MORNING RAINFALL AND POSSIBILY CUT
OUT SOME COUNTIES FOR THE AFTERNOON.

ZFP WILL BE OUT ASAP.

.RLX...
WV...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES WVZ005>011...
WVZ013>016...WVZ024>027.

VA...NONE.

KY...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES KYZ101>103...
KYZ105.

OH...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.

.END/CL

In the hours before

Special weather statement, Jul 30, 5:50 AM EDT, 4 hours 38 minutes before
WVZ006-013>015-025-026-OHZ087-301200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EDT FRI JUL 30 1999

....THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN...

AN AREA OF THUNDERSTORMS MOVING FROM SOUTHEAST OHIO AND WESTERN WEST
VIRGINIA CONTINUES TO PRODUCE LOCALLY HEAVY RAINFALL. THESE STORMS
WERE MOVING TO THE SOUTH SOUTHEAST AT 25 TO 30 MILES AN HOUR.

LOCAL RAINFALL OF ONE TO TWO INCHES IN AN HOUR IS LIKELY IN A FEW
SPOTS. THIS HAS BEEN...AND WILL CONTINUE TO CAUSE PONDING OF WATER
ON ROADWAYS FOR AWHILE DURING AND SHORTLY AFTER THE HEAVY RAIN. BE
ESPECIALLY WATCHFUL FOR WATER IN UNDERPASSES. SOME URBAN FLOODING
AND OVERFLOW OF CULVERTS IS LIKELY.

THE STORMS ARE EXPECTED TO PUSH ON SOUTH OF THE AREA BY 8 AM.

.END/ZINN
Special weather statement, Jul 30, 8:41 AM EDT, 1 hour 47 minutes before
WVZ005-024-025-301315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
841 AM EDT FRI JUL 30 1999

...HEAVY RAINS ACROSS THE REGION...

RADAR RAINFALL ESTIMATES AND AUTOMATED IFLOWS RAIN GAGES INDICATED
RAINFALL AMOUNTS UP TO 2 INCHES IN THE LAST HOUR HAS FALLEN ACROSS
THE REGION.  THUNDERSTORMS WILL CONTINUE ACROSS THE AREA DURING THE
NEXT HOUR.  THESE STORMS MAY PRODUCE AN ADDITIONAL INCH OR TWO AND
THIS WILL CAUSE SOME MINBOR FLOODING OF LOW LYING AREAS AND PONDING
OF WATER ON ROADWAYS.

MOTORIST ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNE TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY FURTHER
STATEMENTS OR WARNINGS.

.END/SIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:16 AM EDTSevere Thunderstorm WarningRLXJackson, Mason44 min
Jul 30, 5:11 AM EDTSevere Thunderstorm WarningRLXLincoln49 min
Jul 30, 9:06 AM EDTFlash Flood WarningRLXMingo3 hr
Jul 30, 9:38 AM EDTSevere Thunderstorm WarningRLXWayne52 min
Jul 30, 12:07 PM EDTSevere Thunderstorm WarningRLXBoone23 min
Jul 30, 5:04 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne26 min
Jul 30, 6:00 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne60 min
Jul 30, 6:01 PM EDTFlash Flood WarningRLXMingo, Wayne119 min
Jul 30, 7:16 PM EDTSevere Thunderstorm WarningRLXWayne59 min
Jul 30, 5:21 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence39 min
Jul 30, 7:49 PM EDTSevere Thunderstorm WarningRLXLawrence26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.